Does herceptin cause muscle pain for everyone?

1 answer | Last updated: Oct 25, 2016
A fellow caregiver asked...

Hi, I have had breasr cancer, stage 3, for the past year. I went through chemo, mastectomy and radiation. I'm on my last step, which is herceptin. I have a lot of pain in my muscles - almost to the point that i cant walk!!Is this a common side effect? Does everyone have it?

Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

Herceptin does have a number of side effects. The most common side effects are muscle soreness, fever, chills and nausea. (Flu like symptoms)

Less commonly, Herceptin can damage the heart and its ability to pump blood effectively.

Typically, base line tests such as an echocardiogram and a MUGA scan (multigated blood-pool imaging) are ordered prior to beginning the medication to check how well your heart is functioning. These tests are then repeated at intervals during treatment to continue to evaluate the condition of your heart.

*Please talk to your physician as soon as possible about the problems you are experiencing specific to the pain you are experiencing and the inability to walk.

I would encourage you to include the following talking points with talking with your physician.

"¢ Reestablish your cardiac status by discussing and possibly undergoing the tests listed above.

"¢ Previous chemotherapy/radiation treatments and how they may or may not have an effect on your current health status.

"¢ Discuss if physical therapy could be an option for you as sometimes depending on your physical status prior to treatment, you could become deconditioned during treatment.

"¢ Discuss repeating overall blood work such as complete blood count and chemistry panel. (These results could help identify if your white count or red count is low and or any abnormal balance with body chemistry)

If after speaking to your physician you are continuing to have concerns, think about obtaining a second opinion.